Yeah… ummm… okay, I’ve been a bit antisocial lately. But seriously, it’s all me and not you.
Let’s take a trip down zombie—I mean, memory lane…
Some of you may remember my rants about autoimmune diseases—and my nickname, Zombie Girl, because of one of them. If not you can read about it in Confessions of a Zombie Hairstylist and Revisited—mainly the two I suffer from, fibromyalgia and psoriasis. One leaves my brain a fog riddled void and the other has my skin looking like something out of a George Romero movie. If I couldn’t hear my heart or feel the intense need to take in oxygen, I place bets I was an extra in one of E. Allison’s tales.
Speaking of Emily, she managed to snap me out of the void long enough to enjoy EriCon—everyone needs a goofy, zombie-loving writer in their lives. Luckily, I have two, Emily and Rachel. But I digress…
I’d been off all meds for the psoriasis for a few months and I’ve been controlling the FM with exercise and meditation. The FM wasn’t bothering me and my skin seemed to be taking a turn for the better. I was content and productive, then we hit those hot and humid Iowa days—yeah, I’m one of the few who’s symptoms are worse during the hot and humid seasons—and everything fell of the cliff.
When I couldn’t take the itching and pain—not to mention the inability to leave the house, without everyone staring and whispering—I hit the speed dial for my dermatologist. He wasn’t happy to see me—he calls me his problem child, since he can’t figure out how to help me—but knew I’d be back eventually.
First up on our new treatment cocktail is UVB therapy. The best way I can describe it would be a standup tanning bed, but you are only getting the less invasive UVB rays, and oh yeah, don’t touch the bulbs, they’re hot. No, I have not tested this, I chose to believe the technician. I stand in the ‘box’ three times a week. Each day they increase the intensity of the light, or megajoules, and the time. Yesterday, it was 420 megajoules and 2 minutes. I started seeing results after the first treatment. Yay, UVB! The only side effect I’ve noticed is the intense feeling of too much sun about an hour or two later. Not a big deal, I just gulp gallons of water and take it easy.
I started the second part of my psoriasis cocktail on Monday, the drug Soriatane, or in my case the generic version, Acitretin. It’s so damn expensive in the States—fun fact, it’s shipped to me from New Zealand—I have to get it from CanadianRX.com. If you’re curious about the Canadian Pharmacy and how it works send me a private message on Facebook or email me.
Acitretin is a retinoid or vitamin A derivative. There are a lot of fun side effects with this, such as:
• skin scaling
• dry skin
• sticky feeling on the skin the first several weeks as your body adjusts to the medication
• dry eyes
• eye irritation
• crusting of the eye lids
• chapped or peeling skin
• increased sensitivity to sunlight
• dry mouth
• peeling of the skin of fingertips/palms/soles of feet
• weak nails
• fragile skin
• chapped lips
• dry or runny nose
• taste changes
• hair loss
• muscle tightness
• stomach pain
• flushing (warmth, redness, or tingly feeling)
• sleep problems (insomnia)
• ringing in your ears
These are some of the “common” side effects—many of which sound like the disease I’m trying to get rid of—we won’t go into the really crappy stuff. I’m only a few days in and have experienced the flushing, nausea, headache, dry lips, and sensitivity to light and sunlight—lots of lip balm, sunscreen, sunglasses, and big hats in my future. Photosensitivity also makes sitting in front of a computer screen difficult, the eyes can only take so much light before it becomes painful. I have to take this with a meal and tonight I’m going to try dinner. The stuff makes me crazy tired, yesterday it was a challenge to stay awake after lunch. And since the FM is hanging around, like an ex who can’t get it through their head that it’s over, it’s hard to tell the difference between it and some of the side effects.
The third part of my cocktail will be Enbrel, but we haven’t received the okay from insurance yet, so I’m off the hook for a while.
And just when you thought I couldn’t whine anymore… Last night, my replacement tooth implant fell out, so we’ll be starting that process over again. Poor Dr. Tom, he really didn’t need that call, but he’s decided to try a different brand.
On the writing side of things, I’m still plugging away at book five and Teiran’s story. I’ll be damned if Teiran isn’t doing everything in his power to keep me from telling his greatest humiliation. And Keely? Well, that woman has more problems than Carter’s has pills, including a hostile takeover of her retail shelves.
I’m also trying my hand at putting together a presentation my writing mento—yes, I know it’s mentor, but Joey’s way of saying it is so much more fun, and she’s much more fun than the typical mentor—Tambo Jones, urged me to undertake. Not sure when or if it’ll ever be ready for primetime, but we’ll see.
I also have to give reader of the week, Elaine Bishop, a huge shout-out for spotting a printing error—completely my fault, gotta love transferring things from one program to another—in the new copies of Disenchanted. You may have noticed I repeat myself—a lot—in chapter two. Thank you so much for telling me, so it could be rectified. I apologize to everyone who ended up with one of those copies. And thank you to everyone who sticks with me, no matter how many times I screw up. I hope I can make it up to you all in the future!